I don't usually eat anything after nine pm , and I was woundering if taking it on an empty stomach after nine is safe, or do you need to eat something with it?
25 Feb 2012
My gastro-enterologist explained to me that Nexium actually needs food to work properly. Apparently the requirement that you need to take it for 1 hour before a meal is because of this: The Nexium first needs to prepare certain conditions in your stomach, which it takes a little while to do. It then reacts to the food that you eat later and starts working. Somehow its the medication's reaction to the food that makes it work properly, but it needs at least 20-30 minutes to prepare to have the reaction.
I don't have an entire hour in the morning to take the pill, then have breakfast. For a while I was taking the medication at night since I understood the instructions to mean "at least an hour". A few weeks later I mentioned this to my GI and he said no, that pretty much renders the medication useless. He said that since Nexium needs a stimulus, aka something to react to, it's actually better to take it in the morning before I eat, even if I can't wait a full hour to eat after taking it.
I hope this helps! Good luck and feel better!
26 Nov 2012
Nexium belongs to a class of drugs called proton pump inhibitors (PPIs). It works by decreasing the amount of acid made in the stomach. It is usually prescribed to relieve symptoms of acid reflux, or gastroesophageal reflux disease, to treat a peptic or stomach ulcer or to treat damage to the lower esophagus caused by acid reflux.
It is recommended that you take Nexium an hour before a meal (which means the same as on an empty stomach). This is because food can significantly reduce the amount of drug that reaches the blood stream.
Hope this helps.
- Nexium Information for Consumers
- Nexium Information for Healthcare Professionals (includes dosage details)
- Side Effects of Nexium (detailed)
Search for questions
Still looking for answers? Try searching for what you seek or ask your own question.
I feel the same, im still having upper abdominal cramping and burning as well as heartburn. And what causes your stomach to make noises? Could it be ...
2 answers • 14 Feb 2011
I've been on zantac. locsac. nexium and now rabeprazole for years for inflamation in the esophagus.I
... also have a hernia. After my last scope three years ago I was advised to take nexium twice a day. A year later my drug plan no longer covered it ...
1 answer • 25 Feb 2012
i was just having cold and minor headache. i am empty stomach from last 15 hours and i had these two medicines one after the other. please tell me ...
1 answer • 31 Mar 2014